Alert archive / South Carolina / Coastal Flood Statements in 2011

Coastal Flood Statement 1, NWS Charleston, SC

May 13, 2011

NWS Charleston, SC issued this coastal flood statement at May 13, 2011, 4:40 PM EDT. It was in force for 80 min.

The area

The counties it named.

The facts

Issued
May 13, 2011, 4:40 PM EDT (20:40 UTC)
Expired
May 13, 2011, 6:00 PM EDT
In force
80 min
Issued by
NWS Charleston, SC

The text

As transmitted, in the capitals the NWS used until 2016.

631 
WHUS42 KCHS 132040
CFWCHS

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT FRI MAY 13 2011

SCZ050-132200-
/O.NEW.KCHS.CF.S.0001.110513T2040Z-110513T2200Z/
CHARLESTON-
440 PM EDT FRI MAY 13 2011

...MINOR SALT WATER OVERWASH POSSIBLE AROUND HIGH TIDE THIS
EVENING IN DOWNTOWN CHARLESTON...

HIGH ASTRONOMICAL TIDES WILL PERSIST ALONG THE LOWER SOUTH
CAROLINA COAST FOR THE NEXT SEVERAL DAYS AS THE FULL MOON
APPROACHES. TIDE LEVELS ARE EXPECTED TO REACH BETWEEN 6.7 AND 6.9
FEET MEAN LOWER LOW WATER IN THE CHARLESTON HARBOR AROUND HIGH
TIDE THIS EVENING.

TIDE LEVELS OF THIS MAGNITUDE TYPICALLY PRODUCE VERY MINOR SALT
WATER FLOODING IN SOME OF THE NORMALLY FLOOD PRONE AREAS OF
DOWNTOWN CHARLESTON. THIS INCLUDES AREAS NEAR THE IMMEDIATE 
HARBOR...INCLUDING THE ENTRANCE TO THE COLUMBUS STREET TERMINAL
AND PORTIONS OF BEAUFAIN...BARRE AND MONTAGUE STREETS ON THE
SOUTHWEST SIDE OF THE PENINSULA.

HIGH TIDE WILL OCCUR IN THE CHARLESTON HARBOR AROUND 517 PM EDT.

MOTORISTS DRIVING IN THESE AREAS SHOULD REMAIN ALERT FOR STANDING
SALT WATER. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this coastal flood statement went out at May 13, 4:07 PM EDT, 33 minutes earlier.

Area forecast discussion, May 13, 4:07 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
407 PM EDT FRI MAY 13 2011

.SYNOPSIS...
THE UPPER RIDGE WILL WEAKEN OVER THE REGION THROUGH TONIGHT AS A
LEE-SIDE SURFACE TROUGH DEVELOPS OVER THE INLAND CAROLINAS. A COLD
FRONT WILL CROSS THE AREA LATE SAT EVENING FOLLOWED BY A SECONDARY
FRONT MON NIGHT. WEAK HIGH PRES WILL BUILD OVER THE REGION THROUGH
THE REMAINDER OF THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
THE UPPER RIDGE AXIS STILL LOOKS TO BE CAUGHT OVER WRN SC INTO ERN
GA...STILL SLOWLY PROGRESSIVE EASTWARD. IT SHOULD PUSH OFFSHORE
LATER THIS EVENING INTO THE EARLY MORNING HOURS...ALLOWING FOR
LESS SUPPRESSION OF CONVECTION. THE SEABREEZE IS PUSHING INLAND
BUT THE STRONG RIDGING ALOFT HAS KEPT THE CAP IN PLACE...THUS THE
ONLY POTENTIAL FOR ANY CONVECTION THROUGH THE REMAINDER OF THE
DAYLIGHT HOURS WILL BE ANY SHOWERS THAT MAY MOVE IN FROM THE W SO
HAVE KEPT SLIGHT CHC POPS GOING IN A NARROW SWATH FOR THE WESTERN
TIER. NAM/SREF SEEM TO BE OVERDOING TO CONVECTION...PARTICULARLY
ALONG THE SEABREEZE...SO AM HAVING A HARD TIME USING THOSE
SOLUTIONS. THE HRRR AND NSSL-WRF DEPICT THINGS BETTER BY KEEPING
THINGS DRY THROUGH THE EARLY EVENING HOURS AND A LITTLE BEYOND SO
AM OPTING TO GO THAT ROUTE. THAT SAID...CONFIDENCE IS NOT THAT
GREAT BECAUSE OF THE HIGH DEGREE OF INSTABILITY THAT HAS BEEN
PRESENT OVER THE AREA...ESP OVER SE SC WHERE CAPE/S FROM MODIFIED
AND MODEL SOUNDINGS ARE AROUND 3500 K/KG AND TT/S OVER 50.

AS THE INFLUENCE FROM THE RIDGE WANES...A WEAK LEE-SIDE TROUGH
WILL DEVELOP OVER THE INLAND CAROLINAS AND PUSH TWD THE COAST.
THIS WILL HELP FOCUS LOW LEVEL CONVERGENCE WITHIN THE PLENTIFUL
MOISTURE AND SHOULD ALLOW SHWRS/TSTMS THAT DEVELOP OVER THE
MIDLANDS AND CSRA TO PUSH TOWARD THE COAST OVERNIGHT. HAVE SHOWN
AN INCREASING TREND TO POPS THROUGH THE REST OF THE OVERNIGHT
HOURS TOWARD DAWN TO REFLECT THIS THINKING. THERE IS STILL THE CHC
THAT SOME STORMS COULD PRODUCE HAIL GIVEN THAT WBZ HEIGHTS ARE
DOWN TO ARND 9 KFT...BUT THE PROSPECTS FOR SEVERE THUNDERSTORMS
ARE MUCH LOWER.

HAVE MAINTAINED THE IDEA OF WARM OVERNIGHT TEMPS GIVEN THE
INCREASE IN CLOUD COVER EXPECTED AS THE EVENING PROGRESSES ALONG
WITH LOW LEVEL JETTING KEEPING THE ATMOS MIXED AND NOT ALLOWING
FOR MUCH HEAT RELEASE. WILL LOOK FOR LOWS IN THE MID-UPR 60S AWAY
FROM THE COAST AND AROUND 70 NEAR THE SHORES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
THE UPPER RIDGE WILL QUICKLY BREAK DOWN BY SATURDAY MORNING AS A
BROAD TROUGHING PATTERN DEVELOPS ACROSS THE EASTERN STATES. THIS
TRANSITION WILL ALLOW SEVERAL POTENT SHORTWAVES TO ROTATE
COUNTERCLOCKWISE AROUND THE TROUGH AXIS SATURDAY THROUGH MONDAY.

ON SATURDAY THE FIRST SHORTWAVE WILL SWING ACROSS THE AREA BRINGING
POTENTIAL FOR SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING
COLD FRONT. MOST MODELS KEEP MAJORITY OF THE AREA DRY DURING THE
LATE MORNING HOURS. HOWEVER...WITH INCREASING LOW LEVEL MOISTURE
PROFILES THROUGH THE DAY AND INCREASING INSTABILITY...HAVE
MAINTAINED HIGH-END CHANCE TO LIKELY POPS FOR SATURDAY AFTERNOON.
INSTABILITY FACTORS COULD INCREASE IF THERE ARE ENOUGH BREAKS IN
CLOUD COVERAGE DURING THE LATE MORNING HOURS. NAM AND GFS CONTINUE
TO SHOW DECENT LIFTED INDICES BETWEEN -4C AND -6C IN THE AFTERNOON
AS THE UPPER LEVELS COOL. THE STORM PREDICTION CENTER CONTINUES TO
KEEP THE FORECAST AREA IN A SLIGHT RISK FOR SATURDAY AND SATURDAY
NIGHT. EXPECT CONVECTION TO DEVELOP INLAND ACROSS SOUTHEAST
GEORGIA AND CONTINUE TO TRACK ACROSS THE CWA THROUGH THE
AFTERNOON. THEN THE BULK OF MOISTURE IS EXPECTED TO TRANSITION
NORTHEASTWARD MAINLY ACROSS SOUTHEAST SOUTH CAROLINA AREAS OF THE
CWA BY LATE AFTERNOON AND INTO THE EVENING. CONVECTION WILL THEN
LINGER INTO THE FIRST PORTION OF THE OVERNIGHT PERIOD AS
WELL...THUS HAVE SLIGHTLY INCREASE POPS ACROSS SOUTH CAROLINA
AFTER SUNSET AND PRIOR TO 03Z.

THE PASSAGE OF THE COLD FRONT IS EXPECT LATE SATURDAY NIGHT WHICH
WILL ALLOW WEAK HIGH PRESSURE TO BRIEFLY BUILD INTO THE AREA. THIS
WILL RESULT IN MUCH DRIER CONDITIONS ON SUNDAY. MODEL SOUNDINGS
SHOW DECREASING LOW LEVEL MOISTURE WITH PWATS DROPPING BELOW 1.0
INCH. OVERALL HAVE A DRY FORECAST FOR SUNDAY WITH THE EXCEPTION OF
THE TRI COUNTY AREA. HAVE CONFINED SLIGHT CHANCE POPS FOR THESE
AREAS AS LOW LEVEL MOISTURE WILL REMAIN JUST A SLIGHT BIT HIGHER
THERE AND A LINGERING ISOLATED SHOWERS COULD AFFECT THE AREA.

THE UPPER LOW WILL DEEPEN ON MONDAY AND SEND A FEW RIPPLES OF
SHORTWAVE ENERGY THROUGH THE CAROLINAS AND SOUTHEAST GEORGIA. A
FAIRLY DRY BOUNDARY LAYER WILL LIMIT LOW-LEVEL INSTABILITY BUT
ENOUGH DEEP LAYERED MOISTURE RETURN AHEAD OF THE SECONDARY COLD
FRONT MONDAY NIGHT SHOULD ALLOW FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS PRIOR TO THE PASSING OF THE FRONT.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AN ANOMALOUS TROUGH UPPER PATTERN IS EXPECTED TO CONTINUE MONDAY
NIGHT THROUGH ABOUT WEDNESDAY BEFORE UPPER RIDGING TAKES PLACE LATE
IN THE WEEK. FOR THE MOST PART WE HAVE A DRY FORECAST...WITH TEMPS
BELOW NORMAL TO START THE PERIOD BEFORE WARMING TO NEAR/ABOVE NORMAL
BY LATE WEEK.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS FORECAST THROUGH 18Z TMRW BUT CONFIDENCE IS NOT
GREAT THAT BOTH TERMINALS...PARTICULARLY KCHS...WILL ESCAPE
WITHOUT HAVING MVFR OR LOWER CONDITIONS EITHER THIS EVENING AND/OR
MIDDAY TOMORROW DUE TO CONVECTION. PRECIP CHANCES ARE LOW THROUGH
18Z TOMORROW...WITH AROUND 20 PERCENT CHC THROUGH TONIGHT THEN
INCREASING TO 40/50 PERCENT BY MIDDAY TOMORROW. WITH A SURFACE
TROUGH FORMING OVER THE INLAND CAROLINAS TONIGHT FOLLOWED BY AN
INCOMING COLD FRONT TOMORROW...CONVECTION MAY IMPACT EITHER
TERMINAL BUT CONFIDENCE TOO LOW AT THIS POINT TO EVEN HIGHLIGHT CB
DUE TO TIMING AND COVERAGE DIFFERENCES AMONG THE VARIOUS MODELS.
HAVE ALSO OPTED TO NOT INCLUDE FOG SINCE ENHANCED LOW LEVEL WINDS
WILL KEEP THE ATMOSPHERE MIXED ENOUGH TO PREVENT MOISTURE SETTLING
NEAR THE SURFACE.

EXTENDED AVIATION OUTLOOK...OCCASIONAL MVFR CONDITIONS SAT NIGHT.
SCATTERED SHRA/TSRA POSSIBLE MONDAY WITH VFR THEREAFTER.

&&

.MARINE...
WINDS WILL INCREASE ALONG THE LAND/SEA INTERFACE IN SOUTH CAROLINA
THIS EVENING INTO TONIGHT AS AN INCREASING SW LOW LEVEL JET IS
FORECAST. THE WARMER SHELF WATERS WILL ALSO BE CONDUCIVE TO THE
INCREASED WINDS...BUT ALL INDICATIONS ARE THAT WIND SPEEDS WILL
REMAIN BELOW SMALL CRAFT ADVY THRESHOLDS. THERE MAY BE THE
OCCASIONAL GUST IN THE 20-25 KT RANGE THIS EVENING IN NOCTURNAL
SURGING...BUT NOT FREQUENT ENOUGH TO JUSTIFY SCA HEADLINES. SWELL
WAVES CLOSE TO 3 FT WILL KEEP SEAS ELEVATED 3 TO 5 FT...HIGHEST
BEYOND 20 NM OFF THE COAST.

THE PRESSURE GRADIENT WILL TIGHTEN IN ASSOCIATION WITH THE
APPROACHING COLD FRONT SATURDAY. WINDS WILL REMAIN SHY OF SMALL
CRAFT CRITERIA WITH SEAS REMAINING CAPPED AT 4 TO 5 FEET AND GUSTS
GENERALLY MAXED AROUND 20 KNOTS. THE GRADIENT WILL REMAIN FAIRLY
TIGHT THROUGH MID WEEK AS A SERIES OF SHORTWAVES TRACK ACROSS
THE WATERS. STILL...CONDITIONS WILL CONTINUE TO FALL SHORT OF SCA
CRITERIA THUS AM NOT EXPECTING THE NEED FOR ANY SMALL CRAFT
ADVISORIES AT THIS TIME.

RIP CURRENTS...WE HAVE MAINTAINED A MODERATE RISK OF RIP CURRENTS
FOR SATURDAY...DUE TO 15 KNOT WINDS MAINLY ONSHORE WINDS...THE
UPCOMING PERIGEE AND MOST IMPORTANTLY SMALL 2 TO 3 FOOT SWELLS
EVERY 10-11 SECONDS. AN ELEVATED RISK MAY CONTINUE THROUGH THE
WEEKEND WITH CONTINUED SMALL SWELLS AND ADDITIONAL ASTRONOMICAL
INFLUENCES FROM THE UPCOMING FULL MOON.

&&

.TIDES/COASTAL FLOODING...
TIDES HAVE BEEN RUNNING BETWEEN 0.7FT AND 1.0FT ABOVE PREDICTED
VALUES AT BOTH CHARLESTON HARBOR AND FORT PULASKI OVER THE PAST
DAY OR SO. GIVEN THESE CONTINUED TRENDS...IT WOULD APPEAR THAT
FORT PULASKI WOULD FALL SHORT OF SHALLOW COASTAL FLOODING CRITERIA
BUT CHARLESTON WOULD RUN VERY CLOSE. HOWEVER...THE RECENT ANOMALY
TREND OVER THE PAST FEW HOURS HAS BEEN DOWNWARD DESPITE THAT
TIDES ARE STILL RISING TO THE HIGH TIDE EXPECTED TO OCCUR SHORTLY
AFTER 5PM EDT. CONFIDENCE IS TOO LOW AT THIS POINT AND WOULD
PREFER TO SEE HOW TRENDS EVOLVE AFTER THE HIGH TIDE CYCLE THIS
EVENING BEFORE POSTING A COASTAL FLOOD ADVISORY. WILL ADD ITS
MENTION TO THE HWO /HAZARDOUS WEATHER OUTLOOK/ FOR NOW AND LET
LATER SHIFTS EVALUATE TRENDS.

TIDES WILL CONTINUE TO BE RUN HIGH THROUGH THE WEEKEND INTO EARLY
NEXT WEEK DUE TO ASTRONOMICAL FACTORS. ALTHOUGH PREVAILING WIND
FLOW WILL BE FROM THE SOUTHWEST WHICH IS NOT USUALLY CONDUCIVE TO
EXTRATROPICAL SURGE...PERSISTENT LOW PRESSURE OVER THE EASTERN
HALF OF THE COUNTRY MAY ALLOW FOR A CONSIDERABLE SURGE. THUS
SHALLOW COASTAL FLOODING IS POSSIBLE AROUND THE TIMES OF HIGH
TIDE...ESPECIALLY THIS WEEKEND DURING THE EVENING HIGH TIDES AND
BEFORE WINDS BECOME A BIT MORE OFFSHORE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

JPC/JHP
Hazardous weather outlook, May 13, 4:22 PM EDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT FRI MAY 13 2011

GAZ117-119-139-141-SCZ048-051-141030-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL JASPER-
422 PM EDT FRI MAY 13 2011

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FROM LATE SATURDAY MORNING THROUGH THE EVENING HOURS. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

COASTAL FLOODING...SHALLOW COASTAL FLOODING IS POSSIBLE SATURDAY
THROUGH MONDAY AROUND THE TIMES OF HIGH TIDE.

RIP CURRENTS...THERE MAY BE AN ELEVATED RISK FOR RIP CURRENT
DEVELOPMENT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-141030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
422 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FROM LATE SATURDAY MORNING THROUGH THE EVENING HOURS. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ049-050-141030-
COASTAL COLLETON-CHARLESTON-
422 PM EDT FRI MAY 13 2011

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH SATURDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

COASTAL FLOODING...TIDES HAVE BEEN RUNNING AND WILL CONTINUE TO
RUN APPROXIMATELY 0.7 FT TO 1.0 FT ABOVE PREDICTED VALUES. THIS
WOULD BRING TIDES VERY CLOSE TO SHALLOW COASTAL FLOODING LEVELS
ALONG THE CHARLESTON AND COLLETON COUNTY COASTS. TRENDS WILL BE
MONITORED AND SHOULD TIDAL DEPARTURES INCREASE FURTHER...A
COASTAL FLOOD ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

SEVERE WEATHER...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FROM LATE SATURDAY MORNING THROUGH THE EVENING HOURS. DAMAGING
WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS.

COASTAL FLOODING...SHALLOW COASTAL FLOODING IS POSSIBLE SATURDAY
THROUGH MONDAY AROUND THE TIMES OF HIGH TIDE.

RIP CURRENTS...THERE MAY BE AN ELEVATED RISK FOR RIP CURRENT
DEVELOPMENT THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:47 PM EDTSevere Thunderstorm WarningCHSAllendale, Hampton, Jasper58 min
May 13, 7:51 PM EDTSevere Thunderstorm WarningCHSAllendale, Colleton, Hampton54 min

Nearby

Coastal Flood Statements in South Carolina, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.